Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 15, 2017, 3:15 PM EDT for Allegheny County, Beaver County, Butler County, Pennsylvania. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 3:15 PM EDT (19:15 UTC)
- Expired
- Jun 15, 2017, 3:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Beaver County, PA, Butler County, PA
The radar
The Pittsburgh radar (KPBZ), 32 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:35 PM EDT | TSTM WND DMG | 1 Ssw Mccandless Townsh, PA | TREE DOWN ON A CAR |
| Jun 15, 3:35 PM EDT | TSTM WND DMG | 1 Wsw Mccandless Townsh, PA | TREE DOWN ACROSS THE ROADWAY AT 176 W INGOMAR ROAD |
| Jun 15, 3:40 PM EDT | TSTM WND DMG | Mccandless Township, PA | TREES DOWN ON THE INTERSECTIONS OF INGOMAR ROAD AND SARATOGA DRIVE... MCKNIGHT ROAD AND BLAZIER DRIVE |
| Jun 15, 3:46 PM EDT | TSTM WND DMG | 1 W Mccandless Township, PA | TWO UPROOTED TREES AND SIX TREES SHEARED OFF 3/4 OF THE WAY UP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068
WUUS51 KPBZ 151915
SVRPBZ
PAC003-007-019-151945-
/O.NEW.KPBZ.SV.W.0097.170615T1915Z-170615T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
315 PM EDT THU JUN 15 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
East central Beaver County in western Pennsylvania...
Southwestern Butler County in west central Pennsylvania...
Northern Allegheny County in southwestern Pennsylvania...
* Until 345 PM EDT.
* At 315 PM EDT, a severe thunderstorm was located over Economy, or
near Aliquippa, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Ross Township... McCandless Township...
Cranberry... Moon Township...
Butler... Franklin Park...
Aliquippa... Monaca...
Shaler Township... Hampton Township...
New Kensington... Lower Burrell...
This includes the following highways...
Pennsylvania Turnpike between mile markers 24 and 45.
Interstate 79 in Pennsylvania between mile markers 38 and 55.
Parkway North between mile markers 9 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4061 7972 4059 7976 4059 7977 4058 7977
4051 8018 4067 8029 4088 7986 4063 7970
TIME...MOT...LOC 1915Z 243DEG 26KT 4063 8015
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
361
WWUS51 KPBZ 151927
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
327 PM EDT THU JUN 15 2017
PAC007-151937-
/O.CAN.KPBZ.SV.W.0097.000000T0000Z-170615T1945Z/
Beaver PA-
327 PM EDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEAVER COUNTY IS
CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4063 7970 4061 7972 4059 7977 4058 7977
4060 8011 4061 8014 4074 8015 4088 7986
TIME...MOT...LOC 1927Z 243DEG 26KT 4067 8004
$$
PAC003-019-151945-
/O.CON.KPBZ.SV.W.0097.000000T0000Z-170615T1945Z/
Butler PA-Allegheny PA-
327 PM EDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN BUTLER AND NORTHEASTERN ALLEGHENY COUNTIES...
At 327 PM EDT, a severe thunderstorm was located over Seven Fields,
or near Cranberry, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
McCandless Township... Cranberry...
Butler... Franklin Park...
Hampton Township... Harrison Township...
Wexford... Homeacre-Lyndora...
Arnold... Tarentum...
Natrona Heights... Brackenridge...
This includes the following highways...
Pennsylvania Turnpike between mile markers 25 and 43.
Interstate 79 in Pennsylvania between mile markers 45 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4063 7970 4061 7972 4059 7977 4058 7977
4060 8011 4061 8014 4074 8015 4088 7986
TIME...MOT...LOC 1927Z 243DEG 26KT 4067 8004
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:18 PM EDT, 57 minutes earlier.
Area forecast discussion, Jun 15, 2:18 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 218 PM EDT Thu Jun 15 2017 .SYNOPSIS... Showers and thunderstorms are expected today and tonight with a trough of low pressure. Low chances for rain return Saturday before becoming more widespread with a Sunday cold front. && .NEAR TERM /THROUGH TONIGHT/... Coverage of thunderstorms will increase this afternoon with the approach and passage of an upper level shortwave. Modest instability of 2000 j/kg and weak shear should support a few strong to severe storms, especially over western PA where low level lapse rates are steep/ higher DCAPE, and with support from the wave itself. This is in line with SPCs marginal risk, with the main threat being wind. In addition to any severe concerns, heavy rain is possible as PWAT values approach 1.8 inches although storm movement is a bit faster than it has been the last couple of days. Some of the hi res model guidance also suggests an area of convergence in northwest PA may support higher QPF values, and thus, some localized flooding concerns this evening. However, since flash flood guidance is relatively high in the area in question, have opted to not issue an flash flood watch at this time. Outside of this area, will need to watch any storms that go over southwest PA/Allegheny county and those locales that had problems the last two days. Showers and storms will continue through tonight with the passage of the shortwave. Lingering cloud cover and little in the way of cold advection will keep low temps elevated again. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... Surface ridging should lead to a mainly dry Friday, though some showers may linger in the terrain through midday. A weak crossing shortwave Saturday should return slight to low chances for showers/storms, though the best upper support is progged to remain north of the area. Digging upper trough and the passage of a cold front is expected to bring the best chance for widespread precipitation and a slight cool down to the region through the start of the new work week. Overall trends with the front are good enough to have categorical PoPs. Temperatures will remain above averages until the fronts passage. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... Showers/thunderstorms should continue Sunday night through early Monday as the front completes its passage. The upper trough is progged to persist across the NE CONUS through mid week, though surface ridging should result in mainly dry weather later Mon/Tue. Another shortwave rotating through the trough should return rain chances to the area by mid week. Temperatures are expected to return to near seasonal levels. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Outflow from dying convection to the west has allowed for a few showers and storms across the region, though coverage is not high enough for inclusion in any TAF location. Patchy fog will burn off with prevailing VFR thereafter until redevelopment of showers and storms is expected with a more potent upper level disturbance. Will again highlight VCTS through the afternoon, and will tempo restrictions as convection develops this afternoon. Expect fog to develop overnight with expected precipitation at most, if not all, TAF locations at some point this afternoon. .Outlook... Occasional restrictions are expected through the weekend with some morning fog and afternoon showers/thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 15, 3:08 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 308 AM EDT Thu Jun 15 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-160715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 308 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Isolated severe thunderstorms are possible this afternoon and evening. Heavy rainfall could also result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 15, 1:23 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT THU JUN 15 2017
OHZ041-050-WVZ001-151800-
Jefferson-Columbiana-Hancock-
123 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN JEFFERSON...SOUTH CENTRAL COLUMBIANA
AND CENTRAL HANCOCK COUNTIES...
At 123 PM EDT, a strong thunderstorm was located 7 miles northwest of
Wintersville, or 10 miles northwest of Steubenville, moving northeast
at 10 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Steubenville... Wellsville...
Toronto... Wintersville...
New Cumberland... Salineville...
Bergholz... Amsterdam...
Richmond... Irondale...
New Manchester... Empire...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4056 8052 4052 8052 4035 8075 4041 8087
4042 8087 4042 8089 4045 8094 4056 8087
4056 8086 4057 8086 4070 8078
TIME...MOT...LOC 1723Z 215DEG 9KT 4046 8079Special weather statement, Jun 15, 1:57 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
157 PM EDT THU JUN 15 2017
OHZ041-050-PAZ020-029-WVZ001-002-151830-
Jefferson-Columbiana-Beaver-Washington-Brooke-Hancock-
157 PM EDT THU JUN 15 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...GUSTY
WIND AND HEAVY RAIN WILL AFFECT EASTERN JEFFERSON...SOUTHEASTERN
COLUMBIANA...NORTHWESTERN WASHINGTON...WESTERN BEAVER...BROOKE AND
HANCOCK COUNTIES...
At 156 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wellsville to near Tiltonsville.
Movement was northeast at 15 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.
Locations impacted include...
Weirton... Steubenville...
East Liverpool... East Palestine...
Wellsville... Wellsburg...
Avella... Toronto...
Calcutta... Wintersville...
Ohioville... Mingo Junction...
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4085 8052 4085 8044 4025 8046 4018 8060
4018 8068 4016 8070 4016 8076 4065 8074
4086 8052
TIME...MOT...LOC 1756Z 225DEG 15KT 4062 8069 4021 8071Special weather statement, Jun 15, 2:42 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT THU JUN 15 2017
PAZ013-151915-
Lawrence-
242 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT LAWRENCE COUNTY...
At 242 PM EDT, a strong thunderstorm was located 8 miles north of
East Palestine, moving east at 25 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
New Castle... Ellwood City...
New Wilmington... Oakwood...
New Castle Northwest... New Beaver...
Bessemer... Wampum...
South New Castle... Enon Valley...
Harlansburg... Volant...
This includes Pennsylvania Turnpike between mile markers 1 and 8.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4112 8026 4112 8022 4099 8016 4089 8016
4085 8041 4085 8052 4105 8052 4113 8029
4113 8026
TIME...MOT...LOC 1842Z 252DEG 20KT 4095 8051The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:42 PM EDT | Special Weather Statement | PBZ | Lawrence | 33 min |
| Jun 15, 3:30 PM EDT | Special Weather Statement | PBZ | Washington | 30 min |
| Jun 15, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 30 min |
| Jun 15, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler, Westmoreland | 45 min |
| Jun 15, 4:05 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
| Jun 15, 4:27 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jun 15, 4:28 PM EDT | Special Weather Statement | PBZ | Clarion | 32 min |
| Jun 15, 5:03 PM EDT | Special Weather Statement | PBZ | Jefferson | 57 min |
| Jun 15, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 38 min |
| Jun 15, 5:50 PM EDT | Special Weather Statement | PBZ | Indiana | 10 min |
| Jun 15, 6:53 PM EDT | Special Weather Statement | PBZ | Mercer | 37 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.